ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (20)
Emergency: requires immediate attention
Drug-induced hypersensitivity syndrome in Child
Print Captions OFF
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Drug-induced hypersensitivity syndrome in Child

Print Images (20)
Contributors: Philip I. Song MD, Susan Burgin MD, Craig N. Burkhart MD, Dean Morrell MD
Other Resources UpToDate PubMed

Synopsis

The drug-induced hypersensitivity syndrome (DIHS) is a severe skin reaction with systemic manifestations. It is an idiosyncratic reaction consisting of fever, rash, and internal organ involvement, most typically hepatitis. The acronym DRESS, for drug reaction with eosinophilia and systemic symptoms, was proposed as a more specific term in 1996. However, because only 60%-70% of patients demonstrate eosinophilia, many have suggested using DIHS to avoid confusion. The specific underlying mechanisms of this condition are unknown, and they likely vary between patients and specific drugs. Defects in the detoxification of anticonvulsants and sulfonamides have been demonstrated in patients with DIHS. Human herpesvirus 6 (HHV-6) and HHV-7 reactivation have also been demonstrated in many of these patients, although the pathogenic role of this viral reactivation, if any, is yet to be determined.

The most common drugs causing this syndrome are anticonvulsants such as phenytoin, carbamazepine, phenobarbital, and lamotrigine. DIHS secondary to anticonvulsants is occasionally referred to as anticonvulsant hypersensitivity syndrome. Sulfonamide antibiotics, allopurinol, metronidazole, and abacavir are also common causes. Any new drug taken in the preceding 2 months is considered suspect. The incidence of DIHS has been estimated to be between 1 in 1000 to 1 in 10 000 exposures to drugs such as sulfonamides and anticonvulsants.

Clinically, symptoms develop 2-6 weeks after initiation of the responsible drug. If a patient is rechallenged with the drug, the reaction will occur within 24 hours. Siblings of patients with DIHS have an approximately 25% chance of a similar reaction to a culprit medication.

Special Considerations in Neonates:
DIHS / DRESS is rare in the neonatal period. Anticonvulsants are the most commonly implicated drugs. Clinical and laboratory findings are similar with those seen in the pediatric and adult populations.

Codes

ICD10CM:
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally

SNOMEDCT:
427640001 – Non-allergic drug hypersensitivity disorder

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 03/17/2017
Copyright © 2018 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Drug-induced hypersensitivity syndrome in Child
Captions OFF Print 20 Images Filter Images
View all Images (20)
(with subscription)
 Reset
Drug-induced hypersensitivity syndrome : Facial edema, Fever, Hepatomegaly, Rash, ALT elevated, AST elevated, Lymphadenopathy, Proteinuria, Widespread, WBC elevated, EOS increased
Clinical image of Drug-induced hypersensitivity syndrome
Widespread erythema and secondary purpuric macules on the leg of a patient with hypersensitivity syndrome from an anticonvulsant.
Copyright © 2018 VisualDx®. All rights reserved.